A systematic review on chronic oxaliplatin-induced peripheral neuropathy and the relation with oxaliplatin administration

A. J. M. Beijers, F. Mols, G. Vreugdenhil*

*Corresponding author for this work

Research output: Contribution to journalArticleAcademicpeer-review

121 Citations (Web of Science)

Abstract

The aim of this study was to systematically review the literature on the influence of oxaliplatin administration (e.g. cumulative dose, dose intensity, number of cycles and combination regimen) on the long-term prevalence of oxaliplatin-induced peripheral neuropathy (O-IPN) at least 12 months after termination of chemotherapy. A computerized search of literature on databases PubMed and Cochrane was performed. Published original articles were included if they reported about long-term O-IPN and gave concomitant information about oxaliplatin therapy given to the patients. All articles were assessed for quality. We included 14 articles (n = 3,869 patients), and the majority of these studies were of high quality. All included patients who were treated for colorectal cancer, mainly with oxaliplatin in combination with 5-fluorouracil/leucovorin. Median cumulative doses and dose intensity varied between 676 and 1,449 mg/m(2) and 30.8 and 42.6 mg/m(2)/week, respectively. Neuropathy assessment differed between studies, and the National Cancer Institute-Common Terminology Criteria (NCI-CTC) was used most often. The degree of neuropathy ranged from grade 0 to 3. Only six studies directly assessed the relationship between oxaliplatin administration and neuropathy. Of these studies, five did find a relation between neuropathy and higher cumulative dose, while one study did not find a relation. O-IPN is still present in a great amount of patients in a parts per thousand yen12 months after termination of therapy. A higher cumulative dose is likely to have an influence on the development of long-term O-IPN. More studies are needed that assess long-term neuropathy and oxaliplatin administration by means of validated neuropathy assessments.
Original languageEnglish
Pages (from-to)1999-2007
JournalSupportive Care in Cancer
Volume22
Issue number7
DOIs
Publication statusPublished - Jul 2014

Keywords

  • Cancer
  • Chronic
  • Chemotherapy
  • Neurotoxicity
  • Oxaliplatin
  • Peripheral neuropathy

Cite this